Toddlers rushed to hospital after ingesting heroin in 2 incidents

EMBED </>More Videos

Josh Einiger reports from the Belmont section of the Bronx. (Shutterstock)

Two toddlers had to be rushed to the hospital in separate incidents after overdosing on heroin in the Bronx.

Doctors had to use Narcan to save the lives of both toddlers.

In the first incident, investigators say 20-year-old Edgardo Rodriguez admitted to getting high in the bed he shares with his two children.

One of those children, a 1-year-old girl somehow ingested her father's heroin. It happened in an apartment over the weekend in the Fordham section of the Bronx.

According to the criminal complaint, Rodriguez admitted to spilling some of his drugs on the bed and making a mess before passing out.

What's worse, at around 5 a.m. he was awakened by one of his kids crying but he, "just rolled over and went back to sleep."

It wasn't until three hours later that the child's grandmother noticed the baby was having trouble breathing.

The family took the toddler to an urgent care facility which then called 911.

Rodriguez has now been charged with reckless endangerment, endangering the welfare of a child and criminal possession of a controlled substance.

The child is now being treated in the ICU at Montefiore Hospital.

In the other case, two parents were walking with their 18-month-old around 11:30 p.m. Sunday on East 181st St. near Monterey Ave. in the Belmont section.

They claim their daughter picked up a bag off the sidewalk and put it in her mouth. It also wound up containing heroin.

Her father first noticed a white substance around her mouth and wiped it away. Moments later, they noticed the girl turned a "greenish hue" and had a seizure.

The child was rushed to St. Barnabas Hospital where the doctors administered Narcan.

There are no charges in that case.

ACS and the NYPD are investigating both cases. Both children are expected to survive.

"The safety and well-being of New York City's children is our top priority," an ACS spokesperson said in a statement. "ACS and NYPD are actively investigating the events surrounding this incident."

Related Topics:
heroindrugsillegal drugsnarcanoverdoseu.s. & worldNew York
(Copyright ©2017 WABC-TV. All Rights Reserved.)

Load Comments